Home » Frequently asked Questions on Health » Is it safe to treat epilepsy in children?

Is it safe to treat epilepsy in children?

Q: My son is suffering from myoclonic jerks and has been on medication for the last 4 years now. He is receiving ACTH injection for the last 9 weeks which have been now tapered off. Also, 2 new medicines have been introduced for last 1 month - Sabril 500mg tab and Wysolone 5 mg tabs. In addition, he is on Frisium 5 mg, Valparin Syp, Lonazep and Lonazep 1 mg, the last 2 were introduced about a few months back. Will so many medicines cause any harm? Why is it that after 4 years of medication, his jerks have not stopped? Are there any environmental factors that could trigger jerks? He invariably gets jerks when he gets up from sleep.

A:Your child is suffering from Infantile Spasms, which is a severe childhood epilepsy. One has to balance the medications and monitor the child for side effects. I would suggest that Sabril not be used for more than 6-12 months because of risk of retinal and optic nerve damage after prolonged use. There are no tests at 4 years of age to monitor the eye side effects. My suggestion would be to increase the dose of valparin gradually to 50 mg/kg/day with monitoring; use Frisium or Lonazep and in smaller doses. Topiramate could be substituted for Sabril; steroids should be withdrawn and kept in reserve.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------